1 Department of Paediatrics, Nordsjællands Hospital, The Capital Region of Denmark2 Department of Paediatrics and Adolescent Medicine, Juliane Marie Centre, Rigshospitalet, The Capital Region of Denmark3 Dermatology and Allergy, Herlev and Gentofte Hospital, The Capital Region of Denmark
AIM: The data on severe acetaminophen-induced hepatotoxicity in children are very limited. This study explored the dose-response relationship between ingested acetaminophen and hepatotoxicity, the early biochemical and clinical predictors of hepatotoxicity, the impact of early N-acetylcysteine treatment on hepatotoxicity and the incidence of nephrotoxicity. METHODS: We carried out a retrospective case study on 25 children aged 11-16 years with severe acetaminophen poisoning. RESULTS: Initial biochemical parameters predicted hepatotoxicity, defined as the maximum levels of the international normalised ratio (INR) and alanine aminotransferase (ALT). Significant relationships were found between: (1) the maximal INR and, for example, the initial bilirubin (p = 0.0003) and initial phosphate (p = 0.003), (2) the maximal ALT and, for example, the initial INR (p = 0.0003) and initial creatinine (p = 0.002), (3) the number of prehospital vomiting episodes and, for example, the maximal INR (p = 0.013) and maximum ALT (p = 0.0005) and (4) the time of N-acetylcysteine initiation and, for example, maximum ALT (p = 0.001) and maximum gamma-glutamyl transferase (GGT) (p = 0.007). The incidence of nephrotoxicity was 12%. There was no significant relationship between the amount of ingested acetaminophen and the degree of hepatotoxicity. CONCLUSION: Paediatric patients at increased risk of severe hepatotoxicity were identified by early biochemical parameters, prehospital vomiting episodes and latency time before N-acetylcysteine initiation.
Acta Paediatrica, 2014, Vol 103, Issue 11, p. 1179-1186